Singing has become such a big part of my life, and one that gives me so much pleasure and joy, that not being able to do it would be a big blow, indeed. Recently, I have come face to face with just how important singing is to me, and what its loss would mean.
Not long ago, my asthma specialist prescribed an inhaled steroid to deal with my worsening asthma. Though I thought the prescribed amount (two puffs in the morning, two in the evening), to be somewhat excessive, I was looking forward to the positive impact it would have on my singing. Having asthma, and despite knowing and employing methods of breath support, I often run out of air on long passages and have to take a breath in inopportune places in the music. With improved lung function thanks to the inhaler, I figured, I wouldn’t run out of air as easily, and my singing would improve.
Alas! Even before enough time had elapsed to get this hypothetical benefit, I encountered some major problems: My voice had become hoarse, my vocal range had gotten lower and I could no longer hit the higher notes in what had been my range. I went online and checked out the side effects of the medicine I was using and, sure enough, hoarseness and diminished vocal range were common ones listed. Darn! Then I decided to research other inhaled steroids and found that pretty much all of them can cause the same problems. Next, I searched for comments from singers with asthma who have experienced voice problems from inhaled steroids, and found plenty—a plethora of comments from singers with these problems—but precious little by way of solutions. Now what?
The bottom line is this: Singing is so important to me that I cannot give it up just to have improved lung function. I’m trying everything I can think of to counteract the hoarseness—gargling after each use of my inhaler, drinking warm water (suggested by a member in my choral group member who is struggling with the same issue), skipping doses on rehearsal days or when I plan to sing—with limited success so far. If it comes down to a choice between singing and improved lung function, there’s no contest: Singing wins, since it’s something that gives me real joy, and a world without singing is no world for me.
There is a ray of hope, though. While doing some more online searching, I discovered a brand of inhaled steroid that may be just the kind of medicine I’ve been looking for. According to what I’ve read, the steroid, Alvesco, activates only when it encounters enzymes in the lung, and therefore shouldn’t cause the kind of hoarseness and lowering of range I’ve been experiencing. I have an appointment with my doctor coming up, and I’ll ask for a prescription. I’m pinning my hopes on this medicine and will let you know how it goes. Fingers crossed!